Idiosyncratic Adverse Reactions to Antiepileptic Drugs

Authors


Address correspondence and reprint requests to Dr. Emilio Perucca, Clinical Pharmacology Unit, Department of Internal Medicine and Therapeutics, University of Pavia, Piazza Botta 10, 27100 Pavia, Italy. E-mail: perucca@unipv.it

Abstract

Summary:  Idiosyncratic drug reactions may be defined as adverse effects that cannot be explained by the known mechanisms of action of the offending agent, do not occur at any dose in most patients, and develop mostly unpredictably in susceptible individuals only. These reactions are generally thought to account for up to 10% of all adverse drug reactions, but their frequency may be higher depending on the definition adopted. Idiosyncratic reactions are a major source of concern because they encompass most life-threatening effects of antiepileptic drugs (AEDs), as well as many other reactions requiring discontinuation of treatment. Based on the underlying mechanisms, idiosyncratic reactions can be differentiated into (1) immune-mediated hypersensitivity reactions, which may range from benign skin rashes to serious conditions such as drug-related rash with eosinophilia and systemic symptoms; (2) reactions involving unusual nonimmune-mediated individual susceptibility, often related to abnormal production or defective detoxification of reactive cytotoxic metabolites (as in valproate-induced liver toxicity); and (3) off-target pharmacology, whereby a drug interacts directly with a system other than that for which it is intended, an example being some types of AED-induced dyskinesias. Although no AED is free from the potential of inducing idiosyncratic reactions, the magnitude of risk and the most common manifestations vary from one drug to another, a consideration that impacts on treatment choices. Serious consequences of idiosyncratic reactions can be minimized by knowledge of risk factors, avoidance of specific AEDs in subpopulations at risk, cautious dose titration, and careful monitoring of clinical response.

Ancillary